Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 54, NWS Quad Cities, IA

June 29, 2023Hancock County, McDonough County, Warren County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 29, 2023, 10:53 AM CDT for Hancock County, McDonough County, Warren County, Illinois. It was in force for 37 min. 30 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2023, 10:53 AM CDT (15:53 UTC)
Expired
Jun 29, 2023, 11:30 AM CDT
In force
37 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Hancock County, IL, McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 125 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:58 AM CDTTSTM WND GST 1001 Wnw Blandinsville, ILSeveral tree trunks snapped near the Twin Oaks Golf and Country Club. Winds estimated near 100 MPH. Time estimated on radar.
Jun 29, 10:58 AM CDTTSTM WND GST 1001 Wnw Blandinsville, ILSeveral tree trunks snapped near the Twin Oaks Golf and Country Club. Winds estimated near 100 MPH. Time estimated on radar.
Jun 29, 11:03 AM CDTTSTM WND GST 744 Se Blandinsville, IL
Jun 29, 11:03 AM CDTTSTM WND GST 744 Se Blandinsville, IL
Jun 29, 11:03 AM CDTTSTM WND GST 744 Se Blandinsville, IL
Jun 29, 11:05 AM CDTTSTM WND GST 1001 Se Sciota, ILSeveral tree trunks snapped. Winds estimated near 100 MPH. Time estimated from radar.
Jun 29, 11:05 AM CDTTSTM WND GST 1001 Se Sciota, ILSeveral tree trunks snapped. Winds estimated near 100 MPH. Time estimated from radar.
Jun 29, 11:09 AM CDTTSTM WND GST 1002 Sw Swan Creek, ILCorrects time of previous tstm wnd gst report from 2 SW Swan Creek. Farm outbuilding destroyed. Winds estimated near 100 MPH. Time estimated from radar.
Jun 29, 11:09 AM CDTTSTM WND GST 1002 Sw Swan Creek, ILCorrects time of previous tstm wnd gst report from 2 SW Swan Creek. Farm outbuilding destroyed. Winds estimated near 100 MPH. Time estimated from radar.
Jun 29, 11:10 AM CDTTSTM WND DMGMacomb, ILReports of substantial tree damage around the WIU campus in Macomb. Power lines are down, some of which are still live.
Jun 29, 11:10 AM CDTTSTM WND DMGMacomb, ILReports of substantial tree damage around the WIU campus in Macomb. Power lines are down, some of which are still live.
Jun 29, 11:10 AM CDTTSTM WND DMGMacomb, ILReports of substantial tree damage around the WIU campus in Macomb. Power lines are down, some of which are still live.
Jun 29, 11:13 AM CDTTSTM WND DMG1 N Macomb, IL80 plus MPH wind, mature evergreens snapped at base.
Jun 29, 11:13 AM CDTTSTM WND DMG1 N Macomb, IL80 plus MPH wind, mature evergreens snapped at base.
Jun 29, 11:13 AM CDTTSTM WND DMG1 N Macomb, IL80 plus MPH wind, mature evergreens snapped at base.
Jun 29, 11:13 AM CDTTSTM WND GST 100Good Hope, ILCorrects time of previous tstm wnd gst report from Good Hope. Several trees damaged and trunks snapped in Good Hope. Winds estimated near 100 MPH. Time estimated from radar.
Jun 29, 11:13 AM CDTTSTM WND GST 100Good Hope, ILCorrects time of previous tstm wnd gst report from Good Hope. Several trees damaged and trunks snapped in Good Hope. Winds estimated near 100 MPH. Time estimated from radar.
Jun 29, 11:15 AM CDTTSTM WND DMG1 Sse Macomb, ILtime estimated. tree on house. power lines down.
Jun 29, 11:15 AM CDTTSTM WND DMG1 Sse Macomb, ILtime estimated. tree on house. power lines down.
Jun 29, 11:15 AM CDTTSTM WND DMG1 Sse Macomb, ILtime estimated. tree on house. power lines down.
Jun 29, 11:16 AM CDTTSTM WND DMGGood Hope, ILReport from mPING: 3-inch tree limbs broken; Power poles broken.
Jun 29, 11:16 AM CDTTSTM WND DMGGood Hope, ILReport from mPING: 3-inch tree limbs broken; Power poles broken.
Jun 29, 11:16 AM CDTTSTM WND GST 88Good Hope, IL88 mph measured wind gust. 15 minutes of gusts over 70 mph. RV flipped.
Jun 29, 11:16 AM CDTTSTM WND GST 88Good Hope, IL88 mph measured wind gust. 15 minutes of gusts over 70 mph. RV flipped.
Jun 29, 11:26 AM CDTTSTM WND DMG1 Sse Macomb, ILRailroad gate snapped off by strong winds.
Jun 29, 11:26 AM CDTTSTM WND DMG1 Sse Macomb, ILRailroad gate snapped off by strong winds.
Jun 29, 11:26 AM CDTTSTM WND DMG1 Sse Macomb, ILRailroad gate snapped off by strong winds.
Jun 29, 11:30 AM CDTTSTM WND DMGBushnell, ILReport of lots of trees down in town, including pictures relayed of metal roof peeled off of a shed. Time estimated by radar.
Jun 29, 11:30 AM CDTTSTM WND DMGBushnell, ILReport of lots of trees down in town, including pictures relayed of metal roof peeled off of a shed. Time estimated by radar.
Jun 29, 11:30 AM CDTTSTM WND DMGBushnell, ILReport of lots of trees down in town, including pictures relayed of metal roof peeled off of a shed. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 5:49 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

692 
WFUS53 KDVN 291553
TORDVN
ILC067-109-187-291630-
/O.NEW.KDVN.TO.W.0054.230629T1553Z-230629T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
1053 AM CDT Thu Jun 29 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  East central Hancock County in west central Illinois...
  Southeastern Warren County in west central Illinois...
  Northern McDonough County in west central Illinois...

* Until 1130 AM CDT.
    
* At 1053 AM CDT, a severe thunderstorm capable of producing a
  tornado was located over Fountain Green, or 10 miles northeast of
  Carthage, moving east at 70 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Colchester and Argyle Lake State Park around 1100 AM CDT.
  Macomb, Good Hope, Sciota, Western Illinois University, Spring 
  Lake and McDonough County 4-H Grounds around 1105 AM CDT.
  Bardolph, Scottsburg, Macomb Municipal Airport, Youngstown and 
  Swan Creek around 1110 AM CDT.

Other locations in the path of this tornadic thunderstorm include
Bushnell, Little Swan Lake, New Philadelphia, Walnut Grove, Prairie
City Airport and Prairie City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4040 9105 4052 9109 4074 9045 4046 9045
TIME...MOT...LOC 1553Z 255DEG 60KT 4049 9096 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
1 follow-up statement
961 
WWUS53 KDVN 291606
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1106 AM CDT Thu Jun 29 2023

ILC067-109-187-291630-
/O.CON.KDVN.TO.W.0054.000000T0000Z-230629T1630Z/
Hancock IL-Warren IL-McDonough IL-
1106 AM CDT Thu Jun 29 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR EAST
CENTRAL HANCOCK...SOUTHEASTERN WARREN AND NORTHERN MCDONOUGH
COUNTIES...
    
At 1105 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Good Hope, or near Macomb, moving east at 70 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Bardolph, Walnut Grove and Youngstown around 1110 AM CDT.

Other locations in the path of this tornadic thunderstorm include
Bushnell, Prairie City, Little Swan Lake, New Philadelphia and
Prairie City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4042 9090 4056 9097 4074 9045 4046 9045
TIME...MOT...LOC 1605Z 255DEG 60KT 4054 9069 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 9:08 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 29, 9:08 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
908 AM CDT Thu Jun 29 2023

.UPDATE...
Issued at 900 AM CDT Thu Jun 29 2023

Latest water vapor and IR satellite loops show MCS progressing
east near the IA/MO border, with storms becoming more organized to
our southwest and moving in a little faster than originally
forecast. Have expanded severe watch 413, two tier of counties
north until 18z. All hazards will be possible, with tornado threat
tied to storm proximity to warm front across southeast IA,
northeast MO, and west central IL.

&&

.SHORT TERM...(Today and tonight)
Issued at 241 AM CDT Thu Jun 29 2023

Key Messages:

1. There is an enhanced or level 3 out of 5 risk of severe
thunderstorms today across eastern Iowa into western Illinois. The
main threats are damaging winds and large hail.

2. Wildfire smoke and haze will diminish through the day.

3. High temperatures were lowered for today due to the threat of
storms.

Discussion:

At 2 AM, a warm front was draped across northern Missouri then it
turns southeastward across far eastern Missouri and into the
lower Mississippi Valley. Scattered showers and storms have
developed across southern Wisconsin into northern Illinois.
Temperatures at 2 AM ranged from the upper 60s to lower 70s.
Dewpoints were in the 60s across the area. Further to the west
across western Nebraska, a potential Mesoscale Convective System
(MCS) is developing early this morning along the theta gradient
across the Plains and along +14*C isotherm at 700 MB.

The forecast revolves largely around the potential for the MCS
across the Plains to move eastward along the 700 MB +14*C cap across
the Plains this would track across southern Iowa or northern
Missouri later this morning into the afternoon. Timing remains a
concern given its current slower speed. Some models time this
system into the area mid morning and exiting by mid afternoon. A
distance/timing tool on the current speed moves it into the area
during the early afternoon and exiting during the early evening.
Models soundings have been showing elevated CAPE across the area
with very large CAPE values profiles this afternoon especially
across southern Iowa. The main threat area is forecast to be along
and south of Interstate 80. The potential exits for damaging
winds if a mature MCS develops along with a tornado or two. Based
on the soundings, there is also the risk of large hail with any
elevated storms that develop ahead of the MCS.

Due to the potential precipitation shield and clouds associated
with this storm system, high temperatures for today were reduced
by several degrees. Have high temperatures in the mid to upper 80s
across the area today. These may need to be further adjusted
lower. Additionally, smoke and haze is forecast to clear today as
winds turn to the west.

.LONG TERM...(Friday through Wednesday)
Issued at 241 AM CDT Thu Jun 29 2023

Key Message

1. Low confidence placement of QPF continues into the weekend, in an
otherwise active pattern, where the zonal flow transitions to a
temporarily cut off mid level low pressure.

The 00z model suite has remained consistent in showing the Friday
night through Sunday period with the highest pops within the
forecast. This is probably the best period to look at for widespread
QPF within our forecast, as the forcing is slower moving, and it
appears that there will be little capping in that period with the
upper low position near Iowa. Highs remain rather warm, and those
temperatures may be a bit too bullish, but highs in the mid- upper
80s to near 90 are forecast Friday and Saturday, with cooler highs
under cloud cover Sunday (70s-80s).

Looking at early to mid week including the 4th of July, a return to
warm readings in the upper 80s to low 90s is anticipated, with a low
chance for showers and thunderstorms.

ERVIN

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 549 AM CDT Thu Jun 29 2023

MVFR to IFR visibilities are forecast this morning with
visibilties between 1 to 3 miles as persistent smoke and haze
remain across the area. A cluster of thunderstorms currently
moving into eastern Nebraska, northwest Missouri and far southwest
Iowa is forecast to move eastward across the area late this
morning and through the afternoon. There is still the possibilty
that these storms may stay to our south or at least south of KCID
and KDBQ. MVFR to IFR visibilties are possible in the strongest
showers and storms. In the wake of these storms, expect VFR
conditions to prevail.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Gross
SHORT TERM...Cousins
LONG TERM...Ervin
AVIATION...Cousins
Hazardous weather outlook, Jun 29, 3:18 AM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
318 AM CDT Thu Jun 29 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
318 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is an enhanced or level 3 out of 5 risk of severe
thunderstorms along and south of Interstate 80. There is slight
or level 2 out of 5 risk form Interstate 80 to Highway 30 and a
marginal or level 1 risk north of that. A line of thunderstorms
is forecast to move into the area by late morning and move
eastward across the area. The main threats today are damaging
winds, large hail, and a tornado or two. This line of storms may
move quickly across the area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Daily thunderstorm chances continue through the weekend. The storm
prediction center is forecasting a level 2, slight risk for
severe storms over locations south of Highway 34 in west central
Illinois and northeast Missouri. With a level 1 marginal risk in
areas along and south of Interstate 80. The primary risk appears
to be damaging winds Friday. Strong storms may again be possible
south of Highway 34 on Saturday. While many locations do need
significant rain, some locations may see heavy rainfall amounts,
especially south of Highway 34 in the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

DC/AE

In the hours before

Local storm report, Jun 29, 10:43 AM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1043 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     Tstm Wnd Dmg     Batavia                 40.99N 92.16W
06/29/2023                   Jefferson          IA   Trained Spotter

            trees down, power out. time estimated from
            radar.

&&

GROSS
Local storm report, Jun 29, 10:47 AM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1047 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     Tstm Wnd Gst     1 E Keokuk Airport      40.47N 91.42W
06/29/2023  M74 MPH          Lee                IA   AWOS

            AWOS station KEOK Keokuk Arpt.

&&

GROSS
Local storm report, Jun 29, 10:48 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1048 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     Tstm Wnd Gst     1 SE Fairfield Municipa 41.03N 91.97W
06/29/2023  M51 MPH          Jefferson          IA   AWOS

            AWOS station KFFL Fairfield Arpt.

&&

GROSS
Local storm report, Jun 29, 10:49 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1049 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Tstm Wnd Dmg     Montrose                40.53N 91.42W
06/29/2023                   Lee                IA   Public

            time estimated. 70 to 80 mph wind gusts with
            trees and power lines down.

&&
Local storm report, Jun 29, 10:52 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1052 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     Tstm Wnd Dmg     Revere                  40.49N 91.68W
06/29/2023                   Clark              MO   Public

            Large tree limbs down and some small objects
            tossed around in yard. Time estimated from
            radar.

&&

GROSS
Local storm report, Jun 29, 10:53 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1053 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     Tstm Wnd Dmg     1 NNE Fort Madison      40.63N 91.34W
06/29/2023                   Lee                IA   Trained Spotter

            tree limbs down. estimated 80 MPH winds.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:08 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNHancock52 min
Jun 29, 10:26 AM CDTTornado WarningDVNHancock34 min
Jun 29, 10:46 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNHancock, Henderson, McDonough, Warren59 min
Jun 29, 11:01 AM CDTTornado WarningDVNHancock, Henderson, McDonough, Warren29 min
Jun 29, 11:12 AM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Rock Island, Warren48 min
Jun 29, 11:47 AM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island43 min
Jun 29, 2:06 PM CDTSpecial Weather StatementDVNBureau, Putnam39 min
Jun 29, 2:09 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam51 min
Jun 29, 2:14 PM CDTTornado WarningDVNBureau20 min

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.